Can You Overdose on Meth?
Up to Date
Last Updated - 08/15/2020View our editorial policy
As an illegal and unregulated substance, meth has a high risk of addiction and overdose. Learn about the signs and symptoms of meth overdose and treatment options for meth addiction.
Crystal meth is incredibly dangerous. As an illegal drug, meth is not regulated or checked for safety. As a result, it’s hard to know what ingredients are in meth and the exact dose being taken. This uncertainty about the ingredients and strength of each batch can make it easier to overdose on meth.
Meth statistics highlight the dangers of taking meth on its own and with other drugs. Meth is linked to serious short- and long-term consequences, ranging from loss of consciousness to overdose and even death. Learning about some of the risks and signs of meth overdose can be helpful in preventing it or identifying it early.
How Much Meth Does It Take to Overdose?
The dangerous thing about illegal drugs like meth is that it’s not clear how much it takes to overdose. People tolerate drugs differently based on their size, general health and previous exposure to drugs. Even if someone has used meth before, there is always the risk of a ‘bad’ or stronger batch. There is no specific crystal meth overdose amount, and there is always a risk of overdose or serious harm.
The risk of meth overdose can also depend on how the drug is taken. For example, the risk of overdose can be greater when someone injects meth instead of smoking it. Mixing meth with other drugs can also increase the chances of an overdose since other drugs can enhance the effects of meth.
There are also different types of meth overdose. Overdose can be a single event where someone takes too much meth, or it can be a result of chronic, high-dose usage over time. Both acute and chronic overdoses are serious and can be fatal.
Meth Overdose Symptoms
Knowing the warning signs of meth overdose can help people to act quickly and call for emergency medical services. It’s also important to remember that signs of acute meth overdose can be different than the signs of chronic overdose.
An acute overdose occurs when someone takes too much of a drug at once. An acute meth overdose poses serious risks to long-term health and requires urgent medical attention. Some of the key signs of acute meth overdose include:
Acute Meth Overdose Symptoms
An irregular heart rate that is either faster or slower than normal
Altered mental state
Being paranoid or agitated
On top of these meth overdose symptoms, meth has also been linked to heart problems and sudden cardiac death. These signs and symptoms are very serious, and medical services should be called immediately if a meth overdose is suspected.
Chronic Overdose of Methamphetamines
Long-term meth use can also result in overdose symptoms, but this type of overdose is different from when someone takes too much at once. The symptoms of a chronic meth overdose are slightly different and may not appear as urgent. These symptoms can include:
Chronic Meth Use Overdose Symptoms
Dramatic changes in mood
Aggressive or violent outbursts
Anxiety or depression
Even though the effects of long-term crystal meth use may not seem as urgent, they still indicate a serious problem. Long-term meth use can cause liver damage, which prevents the organ from removing toxic substances from the body. Research has also shown an association between meth use, dependence and psychiatric symptoms. Based on the risks of both acute and chronic overdose, medical attention is needed to prevent lasting consequences or death.
Meth Overdose Treatment
There are several different stages of treating a meth overdose. As a stimulant, meth can make people very agitated or aggressive. The first step of overdose treatment may be supervision from emergency services to keep a person from harming themselves or others.
The first stages of medical treatment often include sedative or antipsychotic medications to prevent seizures and reduce agitation. Other medications may also be given to reduce the risk of heart attack and stroke. A person who has overdosed on meth will complete various medical tests and will be closely monitored for worsening symptoms, organ damage or infections. There is no specific overdose treatment timeline, and recovery time can depend on factors such as the dose taken.
The best way to stop a meth overdose is to prevent it from happening. While medical professionals can treat an overdose and help reduce long-term effects, the effects of an overdose cannot be entirely reversed.
Following overdose treatment, there are various options available for meth addiction treatment. Research has shown that stigma about meth may prevent people from reporting their drug use, causing a barrier to treatment. However, treatment is essential in addressing physical and psychological dependence.
An intensive inpatient program is likely the safest and most effective option for beginning the recovery process. The Recovery Village Palm Beach at Baptist Health offers safe and confidential services for meth addiction treatment. We provide inpatient and outpatient treatments that include medical detox, regular therapy, group support and meetings for learning recovery strategies.
If you or someone you care about is struggling with a meth addiction or co-occurring mental health disorder, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn more about treatment plans and programs that can work well for your personal situation.
Devkota, Ashok Raj; Dufrense, Alix; Parajuli, Premraj. “Acute reversible cardiomyopathy due to methamphetamine overdose.” BJMP, 2015. Accessed October 23, 2019.
Prakash, Monica D.; Tangalakis, Kathy; Antonipillai, Juliana; et al. “Methamphetamine: effects on the brain, gut and immune system.” Pharmacological Research, June 12, 2017. Accessed October 23, 2019.
Arunogiri, Shalini; Foulds, James A.; McKetin, Rebecca; et al. “A systematic review of risk factors for methamphetamine-associated psychosis.” Australian & New Zealand Journal of Psychiatry, 2018. Accessed October 23, 2019.
Chalmers, J., Lancaster, K., Hughes, C. “The stigmatisation of ‘ice’ and under-reporting of meth/amphetamine use in general population surveys: A case study from Australia.” International Journal of Drug Policy, October 2016. Accessed October 23, 2019.
MedlinePlus. “Methamphetamine Overdose.” April 25, 2019. Accessed November 13, 2019.